Texas, 2021

High Wind in Texas, March 22, 2021

March 22, 2021 · NWS MAF · 5 events in 5 counties and zones

An upper level low moved into the southern Rockies. Strong winds associated with the jet stream on the south side of the low caused strong winds to develop in the higher elevations of the Guadalupe and Davis Mountains that mixed into the adjacent plains.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low moved into the southern Rockies. Strong winds associated with the jet stream on the south side of the low caused strong winds to develop in the higher elevations of the Guadalupe and Davis Mountains that mixed into the adjacent plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 22, 5:16 AM CST, 5 hours 9 minutes earlier.

Area forecast discussion, Mar 22, 5:16 AM CST, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
616 AM CDT Mon Mar 22 2021

.DISCUSSION...

See the 12Z Aviation Discussion below.

&&

.AVIATION...

VFR conditions will continue for the next 24 hours. A system will
move into the area bring high winds +40 kts across the area this
afternoon. S to SW winds will veer towards the west by 18Z. BLDU
could reduce VIS temporarily bringing MVFR conditions AMD will be
made if necessary. There is a chance for -RA later this afternoon
for KMAF but uncertainty is to low to include at this time.

&&

.PREV DISCUSSION... /issued 346 AM CDT Mon Mar 22 2021/

DISCUSSION...

We've got a very active day ahead with thunderstorms, high winds,
blowing dust, and critical fire weather.

Very mild temperatures exist across the area this morning as a
strong LLJ brings Gulf moisture in. Strong winds are also developing
across the higher terrain of the Guadalupe Mountains this morning.
An upper trough to our west will move across the region today
bringing a mess of weather. As large scale ascent increases we are
seeing some light returns on radar this morning. Hi-res models show
this activity increasing by sunrise with some measurable precip
possible across the Permian Basin. As we head through the day a
Pacific front will combine with the dryline and push quickly
across the region. As this occurs, showers and even a few storms
will develop across the central Permian Basin around Noon. While
the chance of severe weather is low, a few storms could become
severe mainly along and east of a Gail to Big Spring line. Large
hail and damaging winds look to be the main threat.

Of greater concern will be the intense winds caused by a strong jet
rounding the base of the upper trough. Similar to last weeks storm
system, west winds will increase first across the higher terrain and
SE NM before spreading east into the Permian Basin by afternoon. The
High Wind Warning has been expanded slightly east and south across
the mountains (40-60 mph with gusts near 80) and adjacent plains (35-
45 mph with gusts near 65 mph). Further east, winds will gust close
to 50-55 mph all the way to the eastern Permian Basin so have also
expanded the current Wind Advisory. Not sure it needs to be said,
but there will be dust. Look for visibilities to be limited to 3-5
miles and locally near zero near open fields. Even though
temperatures will cool this afternoon, very dry air along with the
winds will lead to critical fire weather. Please see the fire
discussion below.

Another upper trough will quickly dig over the Four Corners Tuesday
into Wednesday while a cold front moves south into the region. There
is still some disagreement in the models so hesitate to stray much
from the NBM. If we see precipitation it doesn't look like more than
a few showers mainly over eastern portions of the area late
Wednesday into Thursday morning. It's not out of the question to see
some snow mix in on the back side of the system early Thursday, but
not expecting any issues. Temperatures cool briefly Thursday
before warming back above normal by the end of the week. Another
front is possible this weekend.

FIRE WEATHER...

An approaching trough will bring high winds to the area today.
Critical RHs below 15% will be widespread across the CWA. 20 ft
winds are expected to be 25 to 35 mph in the plains and 35 to 55
mph with gusts up to 75 mph in the mountains. Therefore, RFTI will
range around 6 to 8 for southeast New Mexico and much of West
Texas. ERCs sit in the 50th-74th percentile in West Texas and
southeast New Mexico sits in the 70th-80th percentile. Fuel
loading is below normal due to a prolonged drought. Red Flag
Warning is in effect for southeast New Mexico, much of West Texas.
Fire weather concerns will remain elevated tomorrow, as well, due
to very dry conditions and elevated winds. The Guadalupe and
Delaware Mountains will see 20 ft winds around 30 mph tomorrow
afternoon. Relative humidity will remain critical out throughout
the area tomorrow with poor to fair overnight recoveries. After
tomorrow the wind component will be missing for critical fire
weather.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     73  38  74  44 /  40   0   0   0
Carlsbad                       69  39  73  43 /  10   0   0  10
Dryden                         80  47  80  50 /  20   0   0   0
Fort Stockton                  74  44  77  47 /  20   0   0   0
Guadalupe Pass                 59  39  65  41 /  10   0   0  10
Hobbs                          67  34  71  41 /  10   0   0  10
Marfa                          66  31  70  35 /  10   0   0   0
Midland Intl Airport           72  39  74  45 /  20   0   0   0
Odessa                         71  39  75  45 /  20   0   0   0
Wink                           73  39  77  44 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from noon today to 8 PM MDT this evening for
     Northern Lea County.

     Red Flag Warning from 10 AM this morning to 8 PM MDT this
     evening for Chavez Plains-Eddy Plains-Lea-Sacramento
     Foothills and Guadalupe Mountains.

     High Wind Warning from noon today to 8 PM MDT this evening for
     Central Lea County-Eddy County Plains-Southern Lea County.

     High Wind Warning until 8 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

TX...Wind Advisory from 1 PM this afternoon to 9 PM CDT this evening
     for Andrews-Borden-Central Brewster County-Chisos Basin-
     Crane-Dawson-Ector-Gaines-Glasscock-Howard-Lower Brewster
     County-Martin-Midland-Mitchell-Pecos-Presidio Valley-Reagan-
     Scurry-Terrell-Upton.

     Red Flag Warning from 11 AM CDT /10 AM MDT/ this morning to 9 PM
     CDT /8 PM MDT/ this evening for Andrews-Central Brewster
     County-Chinati Mountains-Chisos Basin-Crane-Davis Mountains-
     Davis Mountains Foothills-Dawson-Eastern Culberson County-
     Ector-Gaines-Guadalupe Mountains Above 7000 Feet-Guadalupe
     and Delaware Mountains-Loving-Lower Brewster County-Marfa
     Plateau-Martin-Midland-Pecos-Presidio Valley-Reeves County
     Plains-Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

     High Wind Warning from 1 PM this afternoon to 9 PM CDT this
     evening for Chinati Mountains-Davis Mountains-Davis
     Mountains Foothills-Eastern Culberson County-Loving-Marfa
     Plateau-Reeves County Plains-Van Horn and Highway 54
     Corridor-Ward-Winkler.

     High Wind Warning until 8 PM MDT this evening for Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

&&

89/29
Hazardous weather outlook, Mar 22, 1:53 AM CST, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
253 AM CDT Mon Mar 22 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-230800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
253 AM CDT Mon Mar 22 2021 /153 AM MDT Mon Mar 22 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect this afternoon through this evening
for Southeast New Mexico and most of West Texas.

A High Wind Warning is in effect until this evening for the
Guadalupe, Delaware, and Davis Mountains, as well as adjacent plains.

A Wind Advisory is in effect today through this evening for the rest
of Southeast New mexico and most of West Texas.

Thunderstorms are possible for the eastern Permian Basin this
afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Probability of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Davis Mountains

When
March 22, 10:25 AM CST to 5:00 PM CST
Where
Davis Mountains forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
State Official
Coordinates
30.176, -103.877 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
March 22, 10:51 AM CST to 5:51 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains Above 7000 Feet

When
March 22, 11:38 AM CST to 5:38 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Winkler

When
March 22, 2:27 PM CST to 2:53 PM CST
Where
Winkler forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
31.850, -103.048 (the zone’s center; the record gives no point)

High Wind, Dawson

When
March 22, 4:55 PM CST to 5:35 PM CST
Where
Dawson forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
32.743, -101.948 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951883, 951882, 951881, 951880, 951879.